Texas, 2014

Damaging Wind in Texas, August 11, 2014

August 11, 2014 · NWS SJT · 1 event in 1 county or zone

A cold front moved through West Central Texas resulting in the development of scattered thunderstorms. The main hazards with these storms were strong winds and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front moved through West Central Texas resulting in the development of scattered thunderstorms. The main hazards with these storms were strong winds and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 11, 2:28 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 2:28 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
328 PM CDT MON AUG 11 2014

.SHORT TERM...
(Tonight and Tomorrow)

The cold front that we have been discussing the past several days
has moved through most of West Central Texas and is currently nearly
stationary just north of Interstate 10. A line of scattered
thunderstorms has developed along the front producing some localized
rainfall totals over an inch. A few storms had developed behind the
front in a developing CU field.

All of the high resolution models continue the storms along the
front as it slowly moves south out of the area later this evening.
They also continue the scattered activity north of the front into
the evening hours. Given the guidance and the scattered activity we
have seen the past several days, PoPs remain in the forecast
overnight for the area.

Tomorrow will be dry for much of the area, but all of the models are
in agreement that there will be some slight chances for
thunderstorms tomorrow, mainly before noon, south of a line from
Mertzon to Sonora. For temperatures, models have been very
consistent for the past several runs, so have not changed lows
tonight or highs tomorrow.

Reimer

.LONG TERM...
(Tuesday night through next Monday)

Minimum temperatures are expected to be a little cooler Tuesday
and Wednesday nights. Drier low-level air will filter into our
area and remain in place for a couple of days. With light east
winds Tuesday night and generally clear skies, temperatures
should drop into the mid to upper 60s for lows early Wednesday
morning. Similar conditions are expected the following night
with light southeast winds, and should have lows mostly in the
upper 60s early Thursday morning.

A warming trend will ensue late this week into the weekend, with
minimal rain chances. The upper level ridge will extend from the
Big Bend region north along the front range of the Rockies on
Wednesday. During the latter half of the week, the northern part
of the upper ridge will be supressed, with the center of the high
slowly shifting south over Texas and the Rio Grande Valley. As
the 850mb thermal ridge gradually expands east into our area,
highs in the mid to upper 90s at midweek will slowly climb to
around the century mark Saturday and Sunday. With increasing
southerly flow and an increase in low-level moisture and surface
dewpoints, nighttime temperatures will be warmer as well. Appears
that the upper high will be in close enough proximity to keep our
rain chances minimal into the first part of next week. Going with
persistence with temperatures above MOS guidance next Monday, as
guidance appears to be trending toward climatology late in the
forecast period.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 72  94  68  95  70 /  30  20   5   5   5
San Angelo 	 71  95  68  97  69 /  30  20  10   5   5
Junction 	 72  93  68  96  69 /  40  20  10   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 11, 1:52 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CDT MON AUG 11 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
252 PM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
SOME OF THESE STORMS COULD BE STRONG...BUT ORGANIZED SEVERE WEATHER
IS NOT EXPECTED. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD
TO GROUND LIGHTNING...OCCASIONAL GUSTY WINDS...AND LOCALIZED HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A LINE FROM MERTZON
TO SONORA...MAINLY BEFORE NOON ON TUESDAY. THE MAIN HAZARDS WILL
BE CLOUD TO GROUND LIGHTNING AND BRIEF GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 3:21 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 PM CDT MON AUG 11 2014

TXZ064-065-072-112145-
STERLING TX-TOM GREEN TX-COKE TX-
421 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR
STERLING...TOM GREEN AND COKE COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  GUSTY WINDS AND HAIL

AT 413 PM CDT...STRONG THUNDERSTORMS WERE OVER COKE...EASTERN
STERLING AND NORTHERN TOM GREEN COUNTIES. THE STORMS WERE NEARLY
STATIONARY.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
 OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  WATER VALLEY BY 445 PM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  FM 1692 CROSSING SALES BRANCH...
  FM 1692 CROSSING CONCHO RIVER...
  MARCH CROSSING EAST FORK GRAPE CREEK...
  WALNUT GROVE CROSSING GRAPE CREEK...
  POST OAK CROSSING NORTH CONCHO RIVER...
  WALNUT CROSSING LITTLE WALNUT CREEK...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF STERLING...TOM GREEN
AND COKE COUNTIES.

LAT...LON 3209 10090 3207 10024 3158 10023 3158 10019
      3145 10011 3143 10011 3163 10110
TIME...MOT...LOC 2118Z 009DEG 1KT 3175 10061
Special weather statement, Aug 11, 3:33 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CDT MON AUG 11 2014

TXZ139-154-155-112200-
MCCULLOCH TX-SAN SABA TX-COLEMAN TX-
433 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
MCCULLOCH...SAN SABA AND COLEMAN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  GUSTY WINDS AND HAIL

AT 428 PM CDT...STRONG THUNDERSTORMS WERE OVER NORTHERN MCCULLOCH
AND SAN SABA COUNTIES...ALONG A LINE FROM JUST WEST OF SAN SABA TO
ROCHELLE TO NEAR LOHN. THE THUNDERSTORMS WERE NEARLY STATIONARY.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
 OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  FIFE AND US-283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE BY 500 PM
  CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  COUNTY ROAD 314 CROSSING EAST FORK COW CREEK...
  COUNTY ROAD 440 CROSSING DEEP CREEK...
  COUNTY ROAD 440 CROSSING SPRING BRANCH...
  COUNTY ROAD 356 CROSSING LITTLE SADDLE CREEK...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF MCCULLOCH...SAN SABA
AND COLEMAN COUNTIES.

LAT...LON 3093 9881 3106 9960 3148 9959 3144 9890
      3130 9860 3127 9862 3127 9859 3114 9852
      3112 9854 3110 9853 3111 9850 3098 9843
      3096 9845 3093 9841
TIME...MOT...LOC 2130Z 180DEG 0KT 3133 9931
Special weather statement, Aug 11, 4:02 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
502 PM CDT MON AUG 11 2014

TXZ155-112230-
SAN SABA TX-
502 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR SAN
SABA COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  GUSTY WINDS AND HAIL

AT 456 PM CDT...STRONG THUNDERSTORMS WERE LOCATED OVER SAN SABA
COUNTY...ALONG A LINE FROM BEND TO SAN SABA TO RICHLAND SPRINGS. THE
THUNDERSTORMS WERE NEARLY STATIONARY.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
 OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THIS INCLUDES THE LOW WATER CROSSINGS...
  COUNTY ROAD 343 CROSSING CHEROKEE CREEK...
  CROSSINGS ALONG COUNTY ROAD 238...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF SAN SABA COUNTY.

LAT...LON 3093 9841 3093 9907 3146 9909 3147 9906
      3137 9869 3135 9870 3135 9864 3129 9859
      3127 9862 3127 9857 3123 9855 3120 9856
      3117 9851 3111 9853 3113 9849 3111 9846
      3106 9847 3102 9843 3096 9845
TIME...MOT...LOC 2159Z 004DEG 1KT 3103 9849
Special weather statement, Aug 11, 4:31 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
531 PM CDT MON AUG 11 2014

TXZ140-112300-
BROWN TX-
531 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR BROWN
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  GUSTY WINDS AND HAIL

AT 528 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF ZEPHYR...OR ABOUT 11 MILES SOUTHEAST OF EARLY...MOVING SOUTH AT 5
MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
 OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
EASTERN BROWN COUNTY.

THIS INCLUDES THE LOW WATER CROSSINGS...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF BROWN COUNTY.

LAT...LON 3168 9872 3168 9876 3161 9877 3158 9881
      3153 9890 3153 9893 3170 9892 3177 9871
      3171 9867
TIME...MOT...LOC 2230Z 014DEG 6KT 3161 9883
Special weather statement, Aug 11, 4:43 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
543 PM CDT MON AUG 11 2014

TXZ155-112315-
SAN SABA TX-
543 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR SAN
SABA COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  GUSTY WINDS

AT 538 PM CDT...STRONG THUNDERSTORMS WERE LOCATED JUST NORTH OF BEND
ALONG THE COLORADO RIVER. OTHER THUNDERSTORMS WERE LOCATED JUST
NORTHWEST OF RICHLAND SPRINGS. THE STORMS WERE MOVING SOUTH AT 5 TO
10 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
 OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  SAN SABA BY 555 PM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  FM 1030 CROSSING WALLACE CREEK...
  CR 424 CROSSING ROUGH CREEK...
  COUNTY ROAD 343 CROSSING CHEROKEE CREEK...
  COUNTY ROAD 432 CROSSING CHEROKEE CREEK...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF SAN SABA COUNTY.

LAT...LON 3092 9841 3093 9888 3146 9909 3138 9870
      3135 9870 3137 9865 3128 9860 3127 9862
      3127 9859 3118 9853 3114 9852 3112 9854
      3110 9853 3112 9850 3096 9845
TIME...MOT...LOC 2241Z 338DEG 5KT 3118 9882
Special weather statement, Aug 11, 5:03 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT MON AUG 11 2014

TXZ066-112330-
RUNNELS TX-
603 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR
RUNNELS COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  DANGEROUS LIGHTNING
  HEAVY RAINFALL
  GUSTY WINDS AND HAIL

AT 601 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BALLINGER...
MOVING SOUTHWEST AT 15 MPH.

NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING! VERY HEAVY
RAINFALL IS OCCURRING.

POTENTIAL STORM IMPACTS INCLUDE...
  FIRE IGNITED BY LIGHTNING...
  LOCALIZED SHORT DURATION POWER OUTAGES...
  LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
 OUTDOORS...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

THE STRONG THUNDERSTORM WILL BE NEAR...
  ROWENA BY 620 PM CDT
  MILES BY 630 PM CDT

THIS INCLUDES THE LOW WATER CROSSINGS...
  CROSSINGS ALONG COUNTY ROAD 407...
  COUNTY ROAD 401 CROSSING ROCKY CREEK...
  RIVER ROAD CROSSING INDIAN CREEK...
  COUNTY ROAD 400 CROSSING INDIAN CREEK...
AND OTHER LOW LYING AND FLOOD PRONE PORTIONS OF RUNNELS COUNTY.

LAT...LON 3158 10023 3183 10023 3187 9990 3158 9974
TIME...MOT...LOC 2302Z 045DEG 19KT 3172 9998

The radar

The San Angelo radar (KSJT), 65 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Runnels

When
August 11, 5:06 PM CST to 5:09 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.740, -99.960

The public estimated 50 to 60 mph wind gusts resulting in half inch tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541298.